- Real Parenting Michael V. Asks Ogie Alcasid: 'Paano Maging Tatay Sa Mga Anak Na Dalawa Ang Nanay?'
- Baby Halos P25,000 Ang Matitipid Mo Kung Sa Health Center Mo Pababakunaan Si Baby
- News Araw Ng Kalayaan Pero Walang Kawala Sa Gawaing Bahay
- News Alwyn Uytingco Posts Message For Jennica Garcia: 'Mahal Na Mahal Kita'
Even Babies Below 6 Months are Getting Medicine Poisoning, Study ShowsPlus, tips on how you can prevent it.
Photo from visitfromthestork.co.uk
Alarming research has recently showed up. Babies younger than 6 months old are just as susceptible to accidental poisoning as older children, a high percentage of which is medication errors. The study was published in the journal Pediatrics.
“I was surprised with the large number of exposures even in this young age group,” said said lead author of the study Dr. A. Min Kang, a medical toxicology fellow at Banner-University Medical Center Phoenix in the U.S.
Babies in the United States were most commonly poisoned by acetaminophen, a drug given to babies to reduce fever. Medication for acid reflux, gastrointestinal problems, cough and cold, antibiotics and ibuprofen are also some of the more common items on the list.
What other parents are reading
“Pediatricians typically do not begin poison prevention education until about 6 months of age, since the traditional hazard we think about is the exploratory ingestion -- that is when kids begin to explore their environment and get into things they are not supposed to,” said Kang.
The most common non-medication causes of baby poisoning are diaper care and rash products, plants and creams, lotions and make-up, researchers found.
The study involved reviewing all the calls made to the U.S.’ poison control center starting from 2004 to 2013. The researchers discovered that there were 270,000 calls seeking help for babies 6 months and below. About half of the calls were unintentional ingestions. This could be a baby exploring his environment and placing something in his mouth. 37%, however, were related to medication mistakes.
Of this 37%, almost half (47%) were dosage mistakes and 43% involved giving medication twice or too soon or giving the child the wrong medication and other similar errors.
Kang explained that acetaminophen was the most common drug for medication exposure because it is often prescribed in replacement of ibuprofen to infants.
What other parents are readingADVERTISEMENT - CONTINUE READING BELOW
Medication mistakes involving babies below 6 months old are, on the whole, absolutely preventable. Here are things you should always keep in mind when giving medication to an infant.
1. Never give adult medication to a child.
2. Ask your pediatrician to thoroughly explain the prescription to you. Don't hesistate to ask for clarifications or repetitions if you feel like you missed something.
3. Store medicine correctly as stated in the label. Keep it somewhere your child won't be able to reach.
4. Never measure liquid medication with a spoon. Use a medicine dropper or an oral syringe with clear metric measurement markings in milliliters (mL).
5. Always read the label of the bottle after you've bought it and before measuring out a dosage. This is to make sure you were given the right bottle and that you've picked up the right one when it's time for your child to take it.
6. Shake the bottle before measuring out the dosage.
7. Make a quick table or chart of your child's medicine schedule along with dosage given by your child's pediatrician. Place it where you can always see it, near the changing table for example. Mark the doses you've already given. Set an alarm on your smartphone specifically for it too.
To make giving the medicine easier for you and your baby, you can squirt small amounts of the medicine little by little on the corner of your baby's lip as he's sucking on a pacifier or nipple.
Jan. 13, 2016. "Acetaminophen Tops for Accidental Infant Poisoning". webmd.com
June 2014. "How to give your baby medicine". babycentre.co.ukCONTINUE READING BELOWRecommended Videos
Trending in Summit Network